Alert archive / Kentucky / Tornado Warnings in 2022
Tornado Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 26, 2022, 4:46 PM EDT for Bell County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2022, 4:46 PM EDT (20:46 UTC)
- Expired
- May 26, 2022, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Bell County, KY
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:58 PM EDT | TSTM WND DMG | 1 Ese Meldrum, KY | STATE HIGHWAY GARAGE REPORTED A TREE DOWN ALONG KY STATE RT. 188 AT 1.7 MILE MARKER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
229
WFUS53 KJKL 262046
TORJKL
KYC013-262115-
/O.NEW.KJKL.TO.W.0014.220526T2046Z-220526T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
446 PM EDT Thu May 26 2022
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Southeastern Bell County in southeastern Kentucky...
* Until 515 PM EDT.
* At 446 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Noetown, or over Middlesboro, moving northeast at
25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Middlesboro around 450 PM EDT.
Binghamtown around 455 PM EDT.
Meldrum around 500 PM EDT.
Ferndale around 505 PM EDT.
Other locations in the path of this tornadic thunderstorm include
East Pineville and Pineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3680 8373 3675 8352 3662 8364 3660 8368
3658 8369 3658 8381 3659 8381
TIME...MOT...LOC 2046Z 204DEG 23KT 3658 8376
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BB1 follow-up statement
387
WWUS53 KJKL 262102
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
502 PM EDT Thu May 26 2022
KYC013-262115-
/O.CON.KJKL.TO.W.0014.000000T0000Z-220526T2115Z/
Bell KY-
502 PM EDT Thu May 26 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHEASTERN BELL COUNTY...
At 501 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Meldrum, or near Middlesboro, moving northeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ferndale around 505 PM EDT.
Other locations in the path of this tornadic thunderstorm include
East Pineville, Pineville and Straight Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3679 8372 3675 8353 3662 8364 3660 8368
3662 8376
TIME...MOT...LOC 2101Z 204DEG 23KT 3667 8371
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 3:15 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 26, 3:15 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 315 PM EDT Thu May 26 2022 .UPDATE... Issued at 208 PM EDT THU MAY 26 2022 Convection is increasing over central KY and that trend should spread east this afternoon. KJKL 88D currently shows about 30 kts of 0-3km shear with some modest turning, but heating has been limited and instability is still weak. A severe threat still exists, especially in our far western and northern counties if a little more heating can be mustered. Ongoing forecast looked reasonable good, and only minor changes were made with blending of obs. UPDATE Issued at 1022 AM EDT THU MAY 26 2022 Have updated the hourly forecast to better show a relative lull in precip expected between this morning's showers and the uptick later in the afternoon. UPDATE Issued at 710 AM EDT THU MAY 26 2022 Updated Pops based on the latest guidance. Also lowered high temps this afternoon a couple degrees, but still looking at mid to upper 70s for most areas. Updates sent to NDFD and web servers. && .SHORT TERM...(Today through Friday) Issued at 305 AM EDT THU MAY 26 2022 The short term period will be dominated by a slow moving surface and upper level low currently over the middle Mississipi valley that will move east into the OH valley late tonight into Friday. A warm front associated with the surface low will cross the area this evening, quickly followed by a cold front that will cross Eastern KY overnight and move off to the east Friday morning. Scattered showers will move in from the south this morning ahead of the warm front. It's a very mild morning with the brisk southerly flow. Temps are starting the day in the upper 60s to lower 70s, and dew points are in the upper 50s to lower 60s. Shower and storm coverage increases as we head into this afternoon and evening. There will be two main focuses of convection; the first will be this afternoon and evening as the warm front lifts north of the area, and then another round of showers and storms is expected late tonight ahead of the cold frontal passage. There will be some severe potential today, especially from late this afternoon through the evening hours. Forecast soundings show 500- 1000 J/kg of skinny CAPE, which will limit the large hail potential. However, low level directional shear and 35-45 kts of effective bulk shear will allow for some organized cells and/or some linear segments. Damaging winds will be the primary severe threat today and tonight, however an isolated tornado or two can't be ruled out. PWAT values increase to 1.6-1.8 inches this afternoon, with soundings showing deep layer moisture throughout the column. While storm motions of 30-40 kts will prevent widespread flooding issues, there could be some isolated concerns if multiple storms pass over the same areas. As far as temperatures today, assuming that scattered convection pans out this afternoon, rain and cloud cover will hold afternoon high temps to the middle and upper 70s. If convection coverage isn't as widespread this afternoon, a few locations could briefly sneak into the lower 80s. The cold front crosses Eastern KY late tonight and overall there should be a decrease in precipitation after the frontal passage, however with the upper low projected to be in the vicinity of southern IN overnight into early Friday morning, there will still be plenty of low level moisture in place for some scattered rain showers through the morning. Overnight lows will be in the upper 50s to lower 60s. The upper level low slowly lifts NE into northern KY during the afternoon on Friday and into OH by the evening. Scattered showers are expected during the day, and there may be just enough instability during the afternoon to touch off a few isolated thunderstorms, but no severe wx is expected on Friday. Much cooler temps are expected, with afternoon high temps only expected to reach the upper 60s to lower 70s. .LONG TERM...(Saturday through Thursday) Issued at 315 PM EDT THU MAY 26 2022 Things will quickly be on the downswing side of things as an upper level trough and associated surface low pivot east through the Mid Atlantic and off the East Coast. Broad ridging, once across the South-Central CONUS, will now meander east, expanding across the Southeast and into the Ohio River Valley. As it does so, any lingering showers/sprinkles bordering the Virginias will diminish through the morning Saturday. From this point and onward, high pressure will remain in control, bringing plentiful sunshine and warming temperatures through mid week. Guidance does hint at the opportunity for some shower/storm chances to return the second half of the work week, but there is large spread and uncertainty from run to run. The ECMWF suggests the blocking pattern to remain, while the GFS implies shortwaves rounding the flow, breaking down the ridge, and bring the return of showers later Wednesday and into Thursday ahead of an advancing cold front. Given the progressive bias of the GFS and decent agreement between the ECMWF and Canadian, as well as some help from cluster analysis, did dial PoPs back to both arrive a bit later Wednesday (late Wednesday night) and lower chances to isolated and scattered. Temperatures through the period will trend warmer throughout. Highs will start in the low to upper 70s Saturday, before warming each day thereafter. NAEFS, EFI, and other ensembles alike continue to provide a weak signal for anomalously warm highs Tuesday and Wednesday, but confidence continues to remain low. As such, did knock down high temperatures a few degrees from the blend to fit more in line with current thinking, but near to record setting values can't be ruled out. Overall, Memorial Day will feature highs in the mid and upper 80s, warming to the upper 80s and lower 90s by Wednesday. Lows will generally follow a similar curve, with ridge valley splits likely most nights. Upper 40s to mid 50s are forecast Saturday night, before warming to the upper 50s and mid 60s overnight Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 208 PM EDT THU MAY 26 2022 Conditions were a mix of VFR and MVFR due primarily due to ceilings, and a few showers were present. Outside of precip, largely VFR conditions are expected through the night, but some MVFR ceilings are possible, especially this afternoon north and west of KJKL. With that said, the showers and thunderstorms will be on the increase this afternoon, with most places expecting a round to occur early this evening, but timing is still somewhat uncertain. The heavier showers/storms will bring temporary IFR conditions and gusty winds. The most significant convection is expected to be before about 03Z. Another increase in showers is forecast from west to east from around dawn Friday into the day, along with a greater threat of MVFR ceilings. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...CMF LONG TERM...BB AVIATION...HAL
Hazardous weather outlook, May 26, 3:39 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 339 AM EDT Thu May 26 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 339 AM EDT Thu May 26 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today and tonight. Some of the storms may contain damaging wind gusts and large hail. An isolated tornado can't be ruled out. Heavy rainfall may lead to isolated flash flooding, especially if multiple storms pass over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind damage or hail today and tonight. CMF/HAS
In the hours before
Special weather statement, May 26, 4:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Thu May 26 2022
KYZ086-087-116-117-262100-
Clay KY-Knox KY-Bell KY-Leslie KY-
437 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of Bell, eastern Knox,
southwestern Leslie and southeastern Clay Counties through 500 PM
EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noetown, or near Middlesboro, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meldrum and Wheeler around 440 PM EDT.
Clear Creek Springs, Ingram, Wasioto, East Pineville, Ferndale,
Trosper, Ponza, Kayjay and Calvin around 445 PM EDT.
Pineville, Fourmile, Wallsend, Cary, Straight Creek, Arjay, Flat
Lick, Old Flat Lick, Himyar and Kettle Island around 450 PM EDT.
Walker, Rella, Blanche, Dewitt, Barnyard and Baughman around 455
PM EDT.
Other locations in the path of this storm include Mills, Erose,
Field, Scalf, Salt Gum, Hammond, Beverly, Gardner and Sandy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8393 3661 8393 3667 8390 3668 8388
3670 8389 3703 8376 3696 8345 3658 8369
TIME...MOT...LOC 2037Z 202DEG 49KT 3663 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BBThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 31 min |
| May 26, 4:11 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle, Wayne | 34 min |
| May 26, 4:37 PM EDT | Special Weather Statement | JKL | Bell | 23 min |
| May 26, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 36 min |
| May 26, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Leslie | 33 min |
| May 26, 5:12 PM EDT | Tornado Warning | JKL | Bell, Harlan, Knox | 33 min |
| May 26, 5:19 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery | 41 min |
| May 26, 5:28 PM EDT | Tornado Warning | JKL | Estill, Jackson, Powell | 32 min |
| May 26, 5:29 PM EDT | Flash Flood Warning | JKL | Bell, Knox | 106 min |
| May 26, 5:39 PM EDT | Tornado Warning | JKL | Fleming | 36 min |
| May 26, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Powell and 1 more | 34 min |
| May 26, 6:25 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Menifee, Rowan | 50 min |
Nearby
Tornado Warnings in Kentucky, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.